Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 68, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 30, 2013, 3:26 AM HST for Hawaii County, Hawaii. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 30, 2013, 3:26 AM HST (13:26 UTC)
- Expired
- Dec 30, 2013, 7:30 AM HST
- In force
- 4 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 40 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.4 hours before the alert went out and 465 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
299
WGHW50 PHFO 301326
FFWHFO
HIC001-301630-
/O.NEW.PHFO.FF.W.0068.131230T1326Z-131230T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
326 AM HST MON DEC 30 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 630 AM HST
* AT 318 AM HST...RADAR SHOWED HEAVY RAIN AROUND HONOKAA...OR ABOUT
34 MILES NORTHWEST OF HILO. THE AREA OF HEAVY RAIN WAS NEARLY
STATIONARY.
* THE AREA OF HEAVY RAIN WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 630 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1995 15554 2003 15564 2015 15554 2006 15535
1989 15509 1980 15529
$$
LAU3 follow-up statements
444
WGHW70 PHFO 301510
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
510 AM HST MON DEC 30 2013
HIC001-301630-
/O.CON.PHFO.FF.W.0068.000000T0000Z-131230T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
510 AM HST MON DEC 30 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF HAWAII
IN HAWAII COUNTY UNTIL 630 AM HST...
HEAVY RAINS AND THUNDERSTORMS HAVE QUIETED DOWN FROM A COUPLE OF
HOURS AGO. HOWEVER...STREAMS ARE STILL RUNNING HIGH...AND THERE IS
A ROAD CLOSER NEAR MILE MARKERS 34 AND 37 OF HIGHWAY 19...NEAR
PAAUILO.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAAUILO AND
HONOKAA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 630 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1995 15554 2003 15564 2015 15554 2006 15535
1989 15509 1980 15529
$$
LAU974
WGHW50 PHFO 301626
FFWHFO
HIC001-301730-
/O.EXT.PHFO.FF.W.0068.000000T0000Z-131230T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
626 AM HST MON DEC 30 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 730 AM HST
* AT 620 AM HST...WHILE HEAVY RAINFALL HAS DIMINISHED...STREAM
LEVELS REMAIN ELEVATED AND ROAD CLOSURES REMAIN IN PLACE ALONG
HIGHWAY 19 BETWEEN MILE MARKERS 26 AND 36.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HONOKAA...PAAUILO...OOKALA...LAUPAHOEHOE...AND HAKALAU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 730 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1995 15554 2003 15564 2015 15554 2006 15535
1989 15509 1980 15529
$$
WROE611
WGHW70 PHFO 301727
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
727 AM HST MON DEC 30 2013
HIC001-301736-
/O.EXP.PHFO.FF.W.0068.000000T0000Z-131230T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
727 AM HST MON DEC 30 2013
...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...
THE HEAVY RAINS HAVE SUBSIDED...BUT RUNOFF IS STILL OCCURRING AND
STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.
LAT...LON 1995 15554 2003 15564 2015 15554 2006 15535
1989 15509 1980 15529
$$
WROEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 29, 7:50 PM HST, 7 hours 36 minutes earlier.
Area forecast discussion, Dec 29, 7:50 PM HST, 7 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 750 PM HST SUN DEC 29 2013 .SYNOPSIS... THE UNSETTLE WEATHER OVER THE BIG ISLAND WILL BE CLEARING OUT SLOWLY MONDAY AS A TRADE WIND REGIME SETTLES IN FOR A DAY OR TWO. EXPECT THE MODERATE NORTHEAST WINDS TO BECOME EASTERLY MONDAY AND BECOME LIGHT TUESDAY. THE WINDS WILL THEN TURN SOUTHERLY WEDNESDAY AS FRONT APPROACHES THE ISLANDS FROM THE NORTHWEST. THE FRONT IS EXPECTED TO WORK ITS WAY DOWN THE ISLAND CHAIN FRIDAY...BRINGING WITH IT SOME SHOWERY WEATHER. && .DISCUSSION... UNSETTLED WEATHER CONTINUE OVER PARTS OF THE BIG ISLAND THIS EVENING PRIMARILY ALONG THE SLOPES ABOVE THE HAMAKUA COAST WHICH A POSSIBLE THUNDERSTORM ABOVE LAUPAHOEHOE IN THE PAST HOUR OR TWO. WATER VAPOR IMAGERY SHOWS A SHORT WAVE TROUGH CURRENTLY OVER MAUI... MOVING TOWARDS NORTHERN BIG ISLAND. THE GFS SOLUTION HAS THIS UPPER TROUGH EAST OF THE BIG ISLAND NOT UNTIL MONDAY AFTERNOON. THUS...ITS PRESENCE WILL KEEP PARTS OF THE BIG ISLAND UNDER THREAT OF FLARE UPS THE REST OF TONIGHT AND THROUGH MONDAY MORNING. ON THE OTHER HAND....THE REST OF THE ISLAND CHAIN IS SITTING IN A MUCH MORE STABLE AIR MASS. THERE IS LOW LEVEL MOISTURE AROUND. SATELLITE IMAGERY SHOWS A PATCH OF SHALLOW LOW CLOUDS SLOW TO CLEAR OUT OF MAUI/S WINDWARD ZONE. THE PATCH WILL LIKELY CLEAR OUT EVENTUALLY...EITHER AFTER MIDNIGHT OR AFTER SUNRISE MONDAY. ALSO...LOW CLOUDS APPEARS TO BE INCREASING UPWIND OF OAHU AND KAUAI UNDER A MODERATE NORTHEAST WIND FLOW. THIS INCREASE IS DUE TO NIGHT TIME COOLING. OTHER AREAS UPWIND OF THE ISLAND CHAIN MAY SEE THIS OCCURRING AS THE NIGHT PROGRESSES. THESE LOW CLOUDS WILL RESULT IN A FEW SHOWERS OVER THE WINDWARD AND MOUNTAIN AREAS. THE FORECAST WAS UPDATED EARLIER TO INCLUDE JUST A FEW WINDWARD AND MAUKA SHOWERS FOR THE OVERNIGHT HOURS. THE REST OF THE FORECAST REMAINS ON COURSE. THE MODERATE NORTHEAST WINDS WILL TURN EASTERLY MONDAY...THEN LIGHTEN TUESDAY. AN APPROACHING FRONT WILL CAUSE THE SURFACE RIDGE TO SLIDE SOUTH OF THE BIG ISLAND LATE THURSDAY...RESULTING IN SOUTHERLY WINDS AREA WIDE. AT THE SAME TIME...THE SOUTHWEST WINDS WEST OF MOLOKAI WILL BE STRENGTHENING TO MODERATE SPEEDS THURSDAY ALONG WITH THE INCREASE IN SHOWERS FOR THE SMALLER ISLANDS. THE FRONT IS EXPECTED TO REACH KAUAI AT DAYBREAK FRIDAY AND THE BIG ISLAND EITHER LATE AFTERNOON OR EARLY EVENING OF FRIDAY. && .AVIATION... AIRMET FOR MTN OBSC IS STILL IN EFFECT FOR THE NE FACING SLOPES OF THE BIG ISLAND. IT WILL LIKELY CONTINUE THROUGH 10Z. AIRMET FOR MTN OBSC IS ALSO IN EFFECT FOR WINDWARD MAUI AND NE MOLOKAI. THE AIRMET WILL BE LOWER ONCE CONDITIONS IMPROVE. AIRMET TANGO FOR LO LVL TURB ON THE KONA SIDE OF THE BIG ISLAND WILL BE LOWERED WITH THE NEXT UPDATE AT 10Z. AIRMET FOR HIGH LVL TURBC BTN FL250 AND FL350 OVR THE ISLANDS WILL CONT BEYOND 10Z. ISLANDS OTHER THAN THOSE MENTIONED...WILL SEE BRIEF LOWERING WITH LO CLOUDS COMING IN WITH THE NE WINDS. WE DO NOT SEE A RESTRICTION TO THE VIS WITH THESE SHOWER BEARING CLOUDS. AGAIN...THESE CLOUDS AND SHOWERS WILL FAVOR HEAVILY THE WINDWARD AND MOUNTAIN AREAS. && .MARINE... ALL INDICATIONS...THE LARGE NORTHWEST SWELL WILL PERSIST THROUGH MONDAY WITH WARNING LEVEL SURF. DATA FROM BUOY 51101 IS ONLY NOW SHOWING SIGNS OF LOWERING. THIS IS ON TRACK FOR SLIGHTLY SMALLER SURF HEIGHTS FOR MONDAY...BUT STILL IN THE WARNING RANGE. A SMALL CRAFT ADVISORY ALSO REMAINS IN EFFECT FOR EXPOSED COASTAL WATERS DUE TO THE LARGE NW SWELL. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF WARNING UNTIL 6 PM HST MONDAY FOR THE NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI. SMALL CRAFT ADVISORY UNTIL 6 PM HST MONDAY FOR ALL HAWAIIAN WATERS EXCEPT LEEWARD WATERS OF MAUI INCLUDING MAALAEA BAY AND WATERS SOUTH OF THE BIG ISLAND. && LAU
In the hours before
Special weather statement, Dec 29, 10:36 PM HST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1036 PM HST SUN DEC 29 2013 HIZ025-300900- BIG ISLAND NORTH AND EAST- 1036 PM HST SUN DEC 29 2013 AT 1030 PM HST...A STRONG THUNDERSTORM WAS MOVING OVER THE PUNA DISTRICT...MOVING SOUTHEAST AT 25 MPH. WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR HAWAIIAN BEACHES AROUND 1040 PM AND KAPOHO AROUND 1050 PM.
Special weather statement, Dec 29, 10:56 PM HST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1056 PM HST SUN DEC 29 2013 HIZ025-300945- BIG ISLAND NORTH AND EAST- 1056 PM HST SUN DEC 29 2013 AT 1048 PM HST...A STRONG THUNDERSTORM WAS NEAR PAHOA...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS TO 30 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. SEVERAL SPOTTERS HAVE REPORTED HAIL UP TO PENNY SIZE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR KAPOHO AROUND 1120 PM.
Special weather statement, Dec 29, 11:40 PM HST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1140 PM HST SUN DEC 29 2013 HIZ025-301045- BIG ISLAND NORTH AND EAST- 1140 PM HST SUN DEC 29 2013 AT 1132 PM HST...THUNDERSTORMS REMAINED OVER THE PUNA DISTRICT. EXPECT INTENSE LIGHTNING...SMALL HAIL AND GUSTY WINDS FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
Special weather statement, Dec 30, 12:37 AM HST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1237 AM HST MON DEC 30 2013 HIZ025-027-301130- BIG ISLAND INTERIOR-BIG ISLAND NORTH AND EAST- 1237 AM HST MON DEC 30 2013 AT 1231 AM HST...THUNDERSTORMS WITH FREQUENT LIGHTNING WERE FOUND ALONG THE BIG ISLAND SLOPES FROM OOKALA TO HAWAIIAN PARADISE PARK. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. HEAVY RAIN IS POSSIBLE WITH THESE STORMS....AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. M BALLARD
Special weather statement, Dec 30, 2:19 AM HST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 219 AM HST MON DEC 30 2013 HIZ025>028-301515- BIG ISLAND INTERIOR-BIG ISLAND NORTH AND EAST-BIG ISLAND SUMMIT- KOHALA- 219 AM HST MON DEC 30 2013 AT 130 AM HST...THUNDERSTORMS CONTINUE OVER THE EASTERN SIDE OF THE BIG ISLAND. EXPECT INTENSE AND FREQUENT LIGHTNING FROM THESE STORMS AND HEAVY RAINFALL. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 2:42 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 29, 8:22 PM HST | Areal Flood Advisory | HFO | Hawaii | 113 min |
| Dec 29, 9:36 PM HST | Areal Flood Advisory | HFO | Hawaii | 114 min |
| Dec 29, 10:11 PM HST | Areal Flood Advisory | HFO | Hawaii | 2 hr |
| Dec 29, 11:13 PM HST | Special Marine Warning | HFO | 62 min | |
| Dec 29, 11:53 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Dec 30, 12:40 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 30, 3:11 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 30, 6:49 AM HST | Special Marine Warning | HFO | 56 min | |
| Dec 30, 7:34 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 30, 7:39 AM HST | Special Marine Warning | HFO | 66 min | |
| Dec 30, 8:28 AM HST | Flash Flood Watch | HFO | Hawaii | 34 hr |
| Dec 30, 8:29 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 19 hr |
| Dec 30, 9:00 AM HST | Special Marine Warning | HFO | 60 min | |
| Dec 30, 9:02 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Dec 30, 9:54 AM HST | Special Marine Warning | HFO | 66 min | |
| Dec 30, 10:15 AM HST | Special Marine Warning | HFO | 60 min |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.